Kansas, 2004

Tornadoes and Hail in Kansas, March 27, 2004

March 27, 2004 · NWS DDC · 38 events in 11 counties and zones

32 hail, 6 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$480,000
Crop damage
$50,000
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 27, 3:11 AM CST, 8 hours 43 minutes earlier.

Area forecast discussion, Mar 27, 3:11 AM CST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
311 AM CST SAT MAR 27 2004

.DISCUSSION...

DAYS 1-2...

POTENT SOUTHERN STREAM WAVE HAS NOW MOVED INTO WESTERN NM AND HAS
MADE THE TURN TOWARD THE NE LIKE IT WAS SUPPOSED TO. LOOKING NW,
THE PACIFIC COLD FRONT THAT WILL EVENTUALLY SET UP THE SEVERE WX
LATER TODAY ACROSS OUR AREA IS LOCATED OVER SE WY, WESTERN NEB, AND
HAS FORCED A LINE OF STORMS ACROSS THE DAKOTAS (COULD SOMEBODY
PLEASE TELL ME WHAT MONTH THIS IS AGAIN). SURFACE DRYLINE
EXTENDS ACROSS EASTERN CO AND NM AND MAY BE THE INITIATOR FOR
TODAYS ACTIVITY AS THE SOUTHERN WAVE INTERACTS WITH IT. FAIRLY
POTENT WAA CLUSTER OF STORMS OVER CENTRAL KS WILL CONTINUE TO LIFT NE
OUT OF THE AREA THIS MORNING.

LOOKS LIKE WE MIGHT SEE ANOTHER ROUND OF WAA ACTIVITY AS THE
SOUTHERN IMPULSE APPROACHES EARLY THIS MORNING. SO WILL BLANKET 20
POP TO COVER. 00Z MODELS SLOWED DOWN THE FRONT SLIGHTLY THRU OUR
AREA SO HAVE ADJUSTED POPS ACCORDINGLY. STILL THINK THAT SQ LINE WILL
BE THE MAIN THREAT AS EARLY AS MID MORNING ACROSS OUR WESTERN
SECTIONS AS DEEP LAYER SHEAR VECTORS ARE FORECAST TO BE PARALLEL TO
THE DRYLINE WHICH WILL EVENTUALLY BE OVERTAKEN BY THE PACIFIC FRONT
TO THE NW LATER TODAY. WITH 40-50KTS OF DEEP LAYER SHEAR, EMBEDDED
SUPERCELLS ARE NOT OUT OF THE QUESTION. THE BETTER CHANCE FOR
ISOLATED SUPERCELLS WILL BE SOUTH INTO OKLAHOMA AND POSSIBLY SC KS,
POSSIBLY WHERE THE DRYLINE AND COLD FRONT INTERSECT. DEEP LAYER SHEAR
VECTORS WILL BE MORE ORTHOGONAL TO THE DRYLINE DOWN THERE. DMG
WINDS AND HAIL WILL BE PRIMARY CONCERNS TODAY. WILL CLEAR PRECIP OUT
OF SW KS BY 9PM AS THE FRONT WILL HAVE MOVED OFF TO THE SOUTHEAST
BY THEN.

OTHER THAN A FEW TWEAKS TO THE TEMPS, NO OTHER BIG CHANGES WERE MADE
TO THE GOING FORECAST.

DAYS 3-7...

NOT A LOT OF TIME TO LOOK AT THE EXTENDED FORECAST THIS MORNING WITH
THE ONGOING CONVECTION.  MEDIUM RANGE MODELS APPEAR TO BE IN FAIRLY
GOOD AGREEMENT THAT THE CENTRAL HIGH PLAINS WILL BE BETWEEN UPPER
SYSTEMS BY MIDWEEK.  DURING THE EARLY PART OF THE WEEK THE REGION
WILL BE UNDER NORTHWEST FLOW ALOFT ON THE BACKSIDE OF THE UPPER LOW
THAT DEEPENS OVER THE GREAT LAKES/MIDWEST REGION.  FORECAST 850 MB
TEMP FIELDS SHOW A DECENT GRADIENT OVER THE CENTRAL CONUS.
TEMPERATURES OVER THE EASTERN PORTION OF THE CWA MAY BE A LITTLE
SLOWER TO REBOUND.  HAVE ADJUSTED MAX TEMPS ON MONDAY DOWN A
CATEGORY AS A RESULT.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 74 42 63 34 / 60 00 00 00
GCK 71 38 62 32 / 50 00 00 00
EHA 71 40 62 33 / 40 00 00 00
LBL 74 41 63 35 / 50 00 00 00
HYS 70 39 62 34 / 60 00 00 00
P28 75 47 66 38 / 60 60 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

LACY/GERARD
Hazardous weather outlook, Mar 27, 11:28 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1128 AM CST SAT MAR 27 2004

KSZ030-031-045-046-064>066-078>081-087>090-281200-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-MEADE-NESS-
PAWNEE-PRATT-RUSH-STAFFORD-TREGO-
1128 AM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED TO CONTINUE TO DEVELOP
ALONG A DRYLINE FROM NEAR ARNOLD TO ENGLEWOOD. THESE THUNDERSTORMS
WILL SPREAD EAST DURING THE AFTERNOON HOURS...REACHING STAFFORD...
PRATT AND MEDICINE LODGE AROUND 5 PM. THE PRIMARY THREAT WITH THESE
THUNDERSTORMS WILL BE LARGE HAIL AND STRONG WINDS...ALTHOUGH THE WIND
SHEAR IS GREAT ENOUGH THAT A TORNADO IS POSSIBLE.

A VIGOROUS UPPER LEVEL TROUGH OVER SOUTHWESTERN KANSAS WILL MOVE
NORTHEAST THIS AFTERNOON AND WILL EXTEND FROM NORTHEAST COLORADO TO
NORTH CENTRAL OKLAHOMA BY 6 PM. A DRYLINE WHICH WAS NEAR A LINE
FROM UTICA TO MEADE LATE THIS MORNING WILL PROGRESS EASTWARD TO NEAR
A LINE FROM STAFFORD TO MEDICINE LODGE BY 5 PM...AND THE THREAT OF
SEVERE WEATHER WILL DIMINISH WITH PASSAGE OF THE DRYLINE. A STRONG
PACIFIC COLD FRONT WILL SURGE ACROSS ALL OF SOUTHWESTERN KANSAS BY 7
PM. NORTHWEST WINDS WILL GUST TO NEAR 40 MPH BEHIND THE COLD FRONT
DURING THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FROM 1 PM THROUGH 6 PM AS THE
DRYLINE SURGES EASTWARD.

KSZ043-044-061>063-074>077-084>086-281200-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-SEWARD-
STANTON-STEVENS-
1128 AM CST (1028 AM MST) SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE RAPIDLY ACROSS SOUTHWESTERN KANSAS THIS
AFTERNOON. NORTHWEST WINDS WILL GUST TO NEAR 40 MPH IMMEDIATELY
BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

01

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

32 hail, 6 tornado. Local standard time, as filed.

Hail, Trego

When
March 27, 11:54 AM CST
Where
Trego County, Wakeeney
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -99.883

Hail, Trego

When
March 27, 12:15 PM CST
Where
Trego County, Wakeeney
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -99.883

Hail, Ford

When
March 27, 12:16 PM CST
Where
Ford County, 3 mi E of Wright
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -99.833

Hail, Ford

When
March 27, 12:37 PM CST
Where
Ford County, Spearville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -99.750

Hail, Ellis

When
March 27, 12:49 PM CST
Where
Ellis County, Ellis
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -99.550

Hail, Ness

When
March 27, 12:55 PM CST
Where
Ness County, 14 mi SE of Ransom
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -99.750

Hail, Pawnee

When
March 27, 1:01 PM CST
Where
Pawnee County, 5 mi S of Sanford
Measured
3 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -99.317

Tornado, Edwards

When
March 27, 1:09 PM CST to 1:11 PM CST
Where
Edwards County, 7 mi WNW of Kinsley
Rating
F0
Path length
1.5 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
37.950, -99.533

Brief contact several times. Condensation was 1/2 to the ground.

Tornado, Edwards

When
March 27, 1:13 PM CST to 1:25 PM CST
Where
Edwards County, 5 mi NW of Kinsley
Rating
F3
Path length
8.5 mi
Path width
1,300 yd
Property damage
$480,000
Crop damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
37.967, -99.483

This tornado became very large and dusty. Several farms were hit with minor damage to other outbuildings across it's path. One farm sustained a direct hit. Five equipment buildings were destroyed and the house was knocked from it's foundation. Trees were mangled and debarked. A stock trailer was blown 3/4 of a mile from it's original location and an oil tank was rolled .3 of a mile. A stack of hay bales was demolished with the remnants piled 10 feet thick in a grove of trees. One large cedar tree was carried about a mile. As the tornado was dissipating, it crossed into Pawnee county at a location 12 miles north of Kinsley.

Hail, Edwards

When
March 27, 1:20 PM CST
Where
Edwards County, 8 mi N of Kinsley
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.033, -99.417

Tornado, Pawnee

When
March 27, 1:25 PM CST to 1:28 PM CST
Where
Pawnee County, 7 mi S of Rozel
Rating
F0
Path length
1.5 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
38.100, -99.400

This tornado is the same one that moved out of Edwards county. It was dissipating at this time. Dust with the tornado remained in the air for about another 10 minutes (along with falling tumble weeds).

Hail, Ellis

When
March 27, 1:28 PM CST
Where
Ellis County, Yocemento
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.900, -99.417

Tornado, Pawnee

When
March 27, 1:29 PM CST to 1:31 PM CST
Where
Pawnee County, 4 mi SE of Rozel
Rating
F1
Path length
1.5 mi
Path width
80 yd
Reported by
STORM CHASER
Coordinates
38.167, -99.350

A few trees were damaged by this cigar shaped tornado.

Hail, Pawnee

When
March 27, 1:30 PM CST
Where
Pawnee County, 4 mi E of Rozel
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -99.333

Hail, Ness

When
March 27, 1:30 PM CST
Where
Ness County, Bazine
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -99.683

Tornado, Pawnee

When
March 27, 1:35 PM CST to 1:37 PM CST
Where
Pawnee County, 5 mi SW of Garfield
Rating
F0
Path length
0.5 mi
Path width
20 yd
Reported by
STORM CHASER
Coordinates
38.033, -99.317

This was a brief "rope" reaching the ground.

Hail, Ness

When
March 27, 1:40 PM CST
Where
Ness County, Bazine
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -99.683

Hail, Ellis

When
March 27, 2:00 PM CST
Where
Ellis County, Hays
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.867, -99.317

Hail, Ellis

When
March 27, 2:15 PM CST
Where
Ellis County, Hays
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -99.317

Hail, Rush

When
March 27, 2:15 PM CST
Where
Rush County, 13 mi SE of Rush Center
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -99.133

Hail, Kiowa

When
March 27, 2:20 PM CST
Where
Kiowa County, 3 mi S of Haviland
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -99.100

Hail, Pawnee

When
March 27, 2:22 PM CST
Where
Pawnee County, 10 mi N of Larned
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -99.100

Hail, Pawnee

When
March 27, 2:25 PM CST
Where
Pawnee County, 6 mi NW of Larned
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -99.183

Hail, Kiowa

When
March 27, 2:25 PM CST
Where
Kiowa County, 2 mi S of Haviland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.583, -99.100

Hail, Kiowa

When
March 27, 2:31 PM CST
Where
Kiowa County, 2 mi E of Haviland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.617, -99.067

Hail, Kiowa

When
March 27, 2:35 PM CST
Where
Kiowa County, 2 mi N of Wellsford
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -99.033

Hail, Pratt

When
March 27, 2:50 PM CST
Where
Pratt County, 1 mi S of Byers
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.767, -98.867

Hail, Stafford

When
March 27, 3:05 PM CST
Where
Stafford County, 2 mi S of St John
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -98.750

Hail, Stafford

When
March 27, 3:08 PM CST
Where
Stafford County, 4 mi S of St John
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -98.750

Hail, Stafford

When
March 27, 3:38 PM CST
Where
Stafford County, Macksville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -98.967

Hail, Stafford

When
March 27, 4:15 PM CST
Where
Stafford County, 12 mi SW of St John
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.900, -98.900

Hail, Pratt

When
March 27, 4:24 PM CST
Where
Pratt County, Cullison
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -98.900

Hail, Pratt

When
March 27, 4:40 PM CST
Where
Pratt County, 3 mi W of Pratt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.783

Hail, Pratt

When
March 27, 5:05 PM CST
Where
Pratt County, Sawyer
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -98.683

Hail, Barber

When
March 27, 5:17 PM CST
Where
Barber County, 18 mi SW of Medicine Lodge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -98.817

Hail, Pratt

When
March 27, 5:30 PM CST
Where
Pratt County, 5 mi E of Sawyer
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.500, -98.600

Hail, Barber

When
March 27, 5:35 PM CST
Where
Barber County, 9 mi NW of Hardtner
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -98.767

Tornado, Barber

When
March 27, 5:45 PM CST to 5:46 PM CST
Where
Barber County, 3 mi NW of Hardtner
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
37.050, -98.683

This was a brief tornado with multiple dust swirls at times.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388598, 5388599, 5388600, 5388601, 5388602, 5388603, 5388608, 5388604, 5388605, 5388607, 5388606, 5388609, 5388677, 5388678, 5388679, 5388681, 5388680, 5388682, 5388683, 5388684, 5388685, 5388686, 5388687, 5388688, 5388689, 5388690, 5388691, 5388692, 5388693, 5388694, 5388695, 5388696, 5388697, 5388698, 5388699, 5388700, 5388701, 5388702.